Montana, 2008

High Wind in Montana, February 5 to 6, 2008

February 5 to 6, 2008 · NWS BYZ · 4 events in 4 counties and zones

A strong upper level disturbance brought falling pressure across Northern Montana. This combined with high pressure over the Great Basin brought strong winds to the Upper Yellowstone Valley and portions of the adjacent plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong upper level disturbance brought falling pressure across Northern Montana. This combined with high pressure over the Great Basin brought strong winds to the Upper Yellowstone Valley and portions of the adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 4, 9:17 PM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Feb 4, 9:17 PM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
917 PM MST MON FEB 4 2008

.SHORT TERM...VALID FOR TUE AND WED...

LOW LEVEL COLD ADVECTION PERSISTING OVER THE FORECAST AREA WITH A
1026MB SURFACE HIGH MOVING INTO EASTERN MONTANA. READINGS HAVE
ALREADY FALLEN TO NEAR ZERO OVER THE EAST...WHICH IS AT FORECAST
LOWS FOR TONIGHT. WILL LOWER MINIMUMS A BIT FOR TONIGHT AS COLD
AIR CONTINUES TO SLIDES EAST. SURFACE HIGH SHOULD SLIDE INTO
WESTERN NORTH DAKOTA TONIGHT AND TAKE THE COLD AIR WITH IT. THIS
WILL CAUSE SOME WEAK LOW LEVEL WARM AIR ADVECTION OVERNIGHT. AN
AREA OF LOW CLOUDS AND FLURRIES WAS HANGING OVER THE FAR EAST
WITH PERSISTENT LIGHT SNOW AT BAKER. SNOW PRETTY LIGHT...BUT LOW
CLOUDS REMAIN TO THE NORTH...SO WILL LINGER FLURRIES TONIGHT OVER
THE EAST. MID LEVEL WARM AIR ADVECTION PRODUCING MID LEVEL CLOUDS
OVER CENTRAL MONTANA...AND THESE WERE SLIDING EAST INTO THE AREA.
THE CLOUDS SHOULD KEEP TEMPERATURES FROM FALLING TOO DEEP INTO
THE SINGLE DIGITS TONIGHT OVER CENTRAL AND WESTERN ZONES.
HUMPHREY

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

BEGINNING OF EXTENDED FORECAST IN GOOD SHAPE WITH FEW CHANGES.
SOME DRASTIC CHANGES...HOWEVER...TO THE LATTER PORTION OF THE
EXTENDED FOLLOWING THE WEEKEND IN RESPONSE TO ARCTIC AIRMASS
MOVING DOWN FROM CANADA. ADDED POPS THROUGH THE EXTENDED FOLLOWING
THE WEEKEND AND REDUCED TEMPS...MOST DRASTICALLY IN THE EAST AND
TO A LESSER EXTENT IN THE WEST.

FOR THURSDAY AND FRIDAY WE COULD SEE HIGHS IN THE 40S...ESPECIALLY
ALONG THE FRONT RANGE. STRONG WAVE DRIVING ACROSS THE REGION WILL
COMPLETE PASSAGE THROUGH THE AREA AND MAINTAINED LINGERING POPS
ACROSS THE AREA BUT PRECIP WILL BE CONCENTRATED EAST OF BILLINGS
AND IN THE HIGHER TERRAIN.

FOR THE WEEKEND SOME UNCERTAINTY STILL SURROUNDS AN EXTENSIVE
POOL OF ARCTIC AIR OVER WESTERN CANADA. MODELS AGREE ON BRINGING
IT INTO EASTERN MONTANA FRIDAY NIGHT AND ALSO ON KICKING IT EAST
QUICKLY INTO NORTH DAKOTA BY SUNDAY AFTERNOON. COLD AIR DOES NOT
SEEM TO WANT TO COMPLETELY CLEAR OUT OF NE MONTANA TOO
QUICKLY...HOWEVER...KEEPING US IN NW FLOW AND USHERING IN SEVERAL
WAVES OF ENERGY THROUGH THE REMAINDER OF THE EXTENDED. ADDED POPS
THROUGH MUCH OF EXTENDED FORECAST...SOME TUNING WILL BE NECESSARY
BY LATER SHIFTS. GILSTAD

&&

.AVIATION...

MAINLY VFR CONDITIONS WILL PREVAIL TONIGHT. PATCHY FOG WILL BE
POSSIBLE MAINLY EAST OF KBIL...INCLUDING KSHR LATE TONIGHT INTO
EARLY MORNING. CONDITIONS IN AND NEAR ANY FOG THAT DEVELOPS WILL
RANGE FROM MVFR TO IFR. OTHERWISE...CONDITIONS WILL REMAIN DRY
WITH LIGHT WINDS. STOPPKOTTE

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 008/031 020/038 022/040 027/045 026/034 019/035 027/035
    00/B    12/J    12/W    20/N    00/B    00/B    20/B
LVM 006/030 021/035 023/041 027/046 032/038 026/038 026/037
    01/N    33/W    22/W    32/R    20/N    03/S    22/S
HDN 005/034 015/040 019/041 024/045 021/034 014/032 020/032
    00/B    23/W    12/W    30/B    00/B    00/B    20/B
MLS 902/028 012/038 016/038 022/039 014/019 010/030 017/026
    10/B    23/W    12/W    30/B    22/S    12/S    20/B
4BQ 901/027 010/036 019/037 022/039 019/031 017/029 019/030
    00/B    23/W    22/W    30/N    20/B    02/S    20/B
BHK 901/025 007/034 013/034 017/034 012/016 008/028 013/024
    10/B    03/J    12/W    22/S    22/S    22/S    20/B
SHR 002/027 012/034 018/039 022/044 022/035 019/034 019/033
    00/B    24/W    22/W    30/B    10/B    02/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT FROM 8 PM TUESDAY TO 8 PM MST
      WEDNESDAY FOR ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 4, 4:28 PM MST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
428 PM MST MON FEB 4 2008

MTZ028>042-056>058-063>068-WYZ098-099-052300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
428 PM MST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WINDS WILL DEVELOP TUESDAY EVENING IN THE UPPER
YELLOWSTONE AND STILLWATER RIVER VALLEYS. THESE STRONG WINDS ARE
EXPECTED TO CONTINUE THROUGH WEDNESDAY NIGHT...AND POSSIBLY
THROUGH FRIDAY. TRAVELERS SHOULD BE AWARE OF THE POTENTIAL FOR
STRONG WINDS DURING THIS TIME...ESPECIALLY ON INTERSTATE 90
BETWEEN LIVINGSTON AND SPRINGDALE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Yellowstone

When
February 5, 1:56 AM MST to February 6, 3:00 PM MST
Where
Yellowstone forecast zone
Measured
48 kt (55 mph) measured sustained
Reported by
ASOS

High Wind, Livingston Area

When
February 6, 1:34 AM MST to 3:00 PM MST
Where
Livingston Area forecast zone
Measured
50 kt (58 mph) measured sustained
Reported by
Department of Highways
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

High Wind, Judith Gap

When
February 6, 9:27 AM MST to 3:00 PM MST
Where
Judith Gap forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

High Wind, Southern Wheatland

When
February 6, 1:44 PM MST to 3:00 PM MST
Where
Southern Wheatland forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77577, 77576, 111327, 111324.